Alert archive / New Jersey / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Sep 23, 2003, 8:41 AM EDT for 5 counties in New Jersey. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2003, 8:41 AM EDT (12:41 UTC)
- Expired
- Sep 23, 2003, 9:30 AM EDT
- In force
- 49 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 0.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 231241 SVROKX NJC003-013-017-031-039-231330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 841 AM EDT TUE SEP 23 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERGEN COUNTY IN NORTHEAST NEW JERSEY ESSEX COUNTY IN NORTHEAST NEW JERSEY HUDSON COUNTY IN NORTHEAST NEW JERSEY UNION COUNTY IN NORTHEAST NEW JERSEY CENTRAL AND SOUTHEAST PASSAIC COUNTY IN NORTHEAST NEW JERSEY * UNTIL 930 AM EDT * AT 838 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CHARLOTTESBURG TO 9 MILES WEST OF CLARK...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BLOOMINGDALE AND SUMMIT AROUND 850 AM POMPTON LAKES AND MILLBURN AROUND 900 AM WAYNE AND UNION AROUND 905 AM ORANGE AND LINDEN AROUND 910 AM ELIZABETH AND BLOOMFIELD AROUND 915 AM RAMSEY AND PATERSON AROUND 920 AM SOME OTHER LOCATIONS IN THE WARNING INCLUDE BUTLER...ENGLEWOOD... FAIRFIELD...FORT LEE...HAWTHORNE...KEARNY...TETERBORO...NORWOOD... ORADELL AND UNION CITY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4100 7454 4050 7460 4066 7401 4113 7394
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:45 AM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Sep 23, 3:45 AM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 345 AM EDT TUE SEP 23 2003 .DISCUSSION... SHORT TERM... TODAY...THE COLD FRONT IN PA MOVES ACROSS THE LOCAL AREA...PUSHING TO OUR EAST BY THE LATE AFTERNOON. THE MODELS ARE IN GENERAL AGREEMENT. I/LL FCST CAT POPS FOR RW WITH A CHC OF TRW. SOME HEAVIER RW PSBL ESPECIALLY JUST AHEAD OF THE COLD FRONT. PW/S INCR TO AROUND 2 IN...SO I/LL MENTION SOME PERIODS OF HEAVY RAIN PSBL. TNGT THRU WED NGT...HI PRES BUILDS IN TNGT AND THEN MOVES GRADUALLY ACROSS THE AREA...FAIR. THU...A COLD FRONT APCHS FROM THE W. THE GFS MOVES THE FRONT INTO THE LOCAL AREA LATE IN THE DAY. THE ETA IS A LITTLE SLOWER. I/LL FCST SLGT CHC POPS FOR LATE THURS AFTN/EVE. LONG TERM...NO CHANGES. && .HYDROLOGY...PONDING OF WATER LIKELY IN POOR DRAINAGE AREAS. OTHERWISE...NO SIG PROBLEMS EXPECTED. WE/LL HAVE TO KEEP AN EYE ON SOME OF OUR USUAL TROUBLE SPOTS IN NJ AND ACROSS THE LOWER HUDSON VALLEY. TOTAL PRECIP SHOULD BE AROUND AN INCH WITH SOME LOCALLY HIGHER AMTS TO AROUND 1.5 INCHES. && .MARINE...WINDS AHEAD OF THE COLD FRONT 20 TO 25 KTS WITH FREQUENT GUSTS AROUND 25 KTS SO WILL RAISE SMALL CRAFT ADVISORY FOR ALL WATERS FOR WINDS. SEAS ON THE OCEAN WATERS WILL BUILD OVER 5 FEET THIS AFTERNOON. WINDS BECOME WEST AND DIMINISH...SEAS WILL BE SLOW TO SUBSIDE AND FALL BELOW 5 FEET THIS EVENING. AFTERWARDS NO PROBLEMS WITH WINDS AND SEAS THROUGH SATURDAY. .AVIATION...WITH SHOWERS AT THE TERMINALS VISIBILITY AND CEILINGS MAINLY MVFR. CEILINGS AND VISIBILITY MAY...AT TIMES...FALL INTO IFR WITH ANY HEAVIER SHOWERS THROUGH ABOUT 15Z WESTERN TERMINALS AND 17Z EASTERN. WITH THE HEAVIER SHOWERS WINDS OF 30 TO 35 KTS MAY MIX DOWN TO THE SURFACE. COLD FRONT MOVES THROUGH BETWEEN 16Z AND 19Z...WINDS SHIFT TO THE WEST AND DIMINISH. SHOWERS END AND VISIBILITY BECOME UNRESTRICTED THROUGH 12Z WEDNESDAY WITH CEILINGS BECOMING MVFR THROUGH 03Z...THEN BECOMING CLEAR THROUGH 12Z WEDNESDAY. && .OKX CURRENT WATCHES/WARNING/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338. EKH/MET
Hazardous weather outlook, Sep 23, 4:56 AM EDT, 3 hours 45 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 456 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SHOWERS AND POSSIBLE THUNDERSTORMS WILL OCCUR TODAY AND WILL END FROM WEST TO EAST THIS AFTERNOON. THE RAIN MAY BE HEAVY AT TIMES RESULTING IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EKH
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:34 AM EDT | Severe Thunderstorm Warning | OKX | Passaic | 41 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.